Illinois, 2017

Flood in Illinois, July 6, 2017

July 6, 2017 · NWS PAH · 1 event in 1 county or zone

An east-west line of showers and thunderstorms drifted southward, producing locally heavy rain along its path. The activity was associated with a 500 mb shortwave trough that extended from the Great Lakes region southward across the lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An east-west line of showers and thunderstorms drifted southward, producing locally heavy rain along its path. The activity was associated with a 500 mb shortwave trough that extended from the Great Lakes region southward across the lower Ohio Valley. A surface trough of low pressure was oriented almost directly underneath the 500 mb trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 6, 6:57 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 6, 6:57 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
757 AM CDT Thu Jul 6 2017

.UPDATE...
Issued at 757 AM CDT Thu Jul 6 2017

Updated aviation discussion.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 305 AM CDT Thu Jul 6 2017

Positively tilted mid level trof of low pressure and its
associated weak surface low will slowly make its way east-
southeast across the Ohio River Valley today. Scattered
showers/thunderstorms will continue to be possible along and ahead
of the H50 trof, where sfc dew points continue to hover from near
70 to the lower 70s. Again, locally heavy rainfall will be the
primary thunderstorm concern, as water could pond on area roadways
in very short periods of time.

Should get a break in the precip chances tonight into Friday
before a cold front approaches late in the day and during the
evening. Not much in the way of low level convergence with the
surface feature, and not much of a energy/short wave aloft to
support widespread convection with the frontal passage, but it
should be quite unstable by late in the day as temperatures heat
up to near or just above the 90 degree mark. Thus, though the
activity may remain somewhat scattered in nature, what storms that
do manage to develop could be a bit on the strong side. Shear
values near or above 30 kts could also lead to a few multi-
cellular clusters, esp over portions of sw IN.

Once the front passes to our south Friday night, high pressure
dropping southeast out of Canada should bring a dry and less humid
start to the upcoming weekend. Surface dew points should fall back
into the lower to mid 60s by Saturday afternoon, making it feel a
bit more comfortable compared to what we have been experiencing
lately. Under clear skies and calm winds, lows Friday night could
fall into the lower half of the 60s in many locations.

.LONG TERM...(Sunday through Wednesday)
Issued at 305 AM CDT Thu Jul 6 2017

Sunday through Monday, the long-term period will begin with surface
high pressure centered over Kentucky. This high will bring one more
day of relatively low dew points in the lower to mid 60s on Sunday.
As southerly return flow develops on the back side of the high, dew
points will likely approach 70 on Monday. Daytime highs will be in
the mid to upper 80s. Any thunderstorms should be very isolated,
primarily on the periphery of the high (north and west of the Ohio
River).

Beyond Monday, the models are in general agreement that the
persistent 500 mb eastern trough/western ridge pattern will
continue, but with a notable de-amplification of the eastern USA
trough during mid-week. This will result in an eastward expansion of
the ridge across the Plains states.

Despite the increasing influence of the upper ridge, thunderstorm
chances will actually increase a bit. The models indicate a weak
cold front will sag southward across Indiana and Illinois Tuesday
and Wednesday. Any thunderstorm complexes along the front would
likely propagate south/southeast across the Ohio Valley and se
Missouri through a very moist and unstable air mass. The northwest
flow aloft is forecast to become increasingly anticyclonic, which
should help to suppress convection. Therefore, pops will kept
fairly low in the chance category, mainly 30 to 40 percent.

Temps Tuesday and Wednesday will depend on the amount of convective
cloudiness and precip. Forecast 850 mb temps in the lower 20s
Celsius easily support highs in the 90s with sunshine. However, the
current regional model blend keeps highs mostly in the upper 80s.
This may be a little on the conservative side, but it will be
followed due to the potential for clouds and storms south of the
front. Overnight lows will be mainly in the lower 70s Tues/Wed.

&&

.AVIATION...
Issued at 757 AM CDT Thu Jul 6 2017

Though there were low (in many cases IFR) cigs around much of the
region this morning, the IFR cigs should be short-lived, and cigs
should be on the way up today. However, confidence at this time in
the current model data is not high. We will continue to monitor
current trends, which at this time indicate the low cigs may be more
persistent early than currently forecast. A mid level trof axis is
progged to bisect the region by early afternoon. A surface wind
shift of the northwest will accompany this feature. As a result, the
main cluster of showers and tstms should occur at the western TAF
sites in the early afternoon, beginning earlier at the eastern TAF
sites and lingering longer. Brief IFR vsbys are possible, but not
included in the 12Z TAFs at this time due to lower confidence of
timing. Vsby restrictions due to fog are likely late in the night.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...MY
AVIATION...DB
Hazardous weather outlook, Jul 6, 6:33 AM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
733 AM CDT Thu Jul 6 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071245-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
733 AM CDT Thu Jul 6 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered non-severe thunderstorms will be possible,
mainly during the daylight hours today. Motorists should be
prepared for rapidly reduced visibilities and rapid ponding of
water on roadways during brief torrential downpours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will be possible Friday
afternoon and evening. An isolated severe storm or two cannot be
ruled out. Damaging wind gusts and hail would be the main
concerns.

Thunderstorm chances return again, mainly Tuesday and Wednesday.
The main hazards with any storms would be dangerous lightning and
heavy rain. An isolated strong to severe storm cannot be ruled
out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Franklin

When
July 6, 8:15 AM CST to 10:15 AM CST
Where
Franklin County, West Frankfort
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.900, -88.920

A trained spotter reported six inches of water over both lanes of Route 149 in the Frankfort Heights area, which is on the east side of West Frankfort.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706588.